Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 3, NWS Grand Forks, ND

May 15, 20255 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 15, 2025, 4:04 PM CDT for 5 counties in Minnesota. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2025, 4:04 PM CDT (21:04 UTC)
Expired
May 15, 2025, 4:45 PM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Beltrami County, MN, Kittson County, MN, Marshall County, MN, Pennington County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 4:05 PM CDTTSTM WND DMG1 Nnw Thief River Falls, MNPicture of a mangled road sign from social media.
May 15, 4:08 PM CDTTSTM WND DMG5 N Thief River Falls, MNTrees uprooted.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2025-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2025-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WUUS53 KFGF 152104
SVRFGF
MNC007-069-089-113-135-152145-
/O.NEW.KFGF.SV.W.0003.250515T2104Z-250515T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
404 PM CDT Thu May 15 2025

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Marshall County in northwestern Minnesota...
  Southern Kittson County in northwestern Minnesota...
  Southwestern Roseau County in northwestern Minnesota...
  West central Beltrami County in north central Minnesota...
  Northern Pennington County in northwestern Minnesota...

* Until 445 PM CDT.

* At 404 PM CDT, severe thunderstorms were located along a line
  extending from near Rosewood to Red Lake Nation, moving northwest
  at 65 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Thief River Falls, Karlstad, Stephen, Newfolden, Middle River,
  Grygla, and Kennedy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4808 9510 4810 9636 4856 9716 4857 9715
      4858 9716 4859 9714 4860 9715 4860 9714
      4861 9715 4861 9713 4862 9713 4862 9712
      4863 9713 4863 9711 4864 9711 4862 9578
TIME...MOT...LOC 2104Z 133DEG 57KT 4814 9632 4812 9527 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Thomas
2 follow-up statements
887 
WWUS53 KFGF 152134
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
434 PM CDT Thu May 15 2025

MNC007-113-152144-
/O.CAN.KFGF.SV.W.0003.000000T0000Z-250515T2145Z/
Beltrami MN-Pennington MN-
434 PM CDT Thu May 15 2025

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BELTRAMI AND
NORTHERN PENNINGTON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

&&

LAT...LON 4862 9578 4848 9560 4832 9559 4834 9678
      4855 9714 4858 9716 4864 9711
TIME...MOT...LOC 2134Z 139DEG 39KT 4839 9668 4837 9563 

$$

MNC069-089-135-152145-
/O.CON.KFGF.SV.W.0003.000000T0000Z-250515T2145Z/
Marshall MN-Kittson MN-Roseau MN-
434 PM CDT Thu May 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN MARSHALL...SOUTHERN KITTSON AND SOUTHWESTERN ROSEAU
COUNTIES...

At 434 PM CDT, severe thunderstorms were located along a line
extending from near Florian to near Grygla, moving northwest at 45
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Karlstad, Stephen, Newfolden, Middle River, Kennedy, Strandquist, and
Strathcona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4862 9578 4848 9560 4832 9559 4834 9678
      4855 9714 4858 9716 4864 9711
TIME...MOT...LOC 2134Z 139DEG 39KT 4839 9668 4837 9563 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Thomas
850 
WWUS53 KFGF 152144
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
444 PM CDT Thu May 15 2025

MNC069-089-135-152154-
/O.EXP.KFGF.SV.W.0003.000000T0000Z-250515T2145Z/
Marshall MN-Kittson MN-Roseau MN-
444 PM CDT Thu May 15 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARSHALL...SOUTHERN
KITTSON AND SOUTHWESTERN ROSEAU COUNTIES WILL EXPIRE AT 445 PM CDT...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with these thunderstorms.

&&

LAT...LON 4862 9578 4848 9560 4832 9559 4834 9678
      4855 9714 4858 9716 4864 9711
TIME...MOT...LOC 2144Z 133DEG 57KT 4848 9683 4846 9578 

$$

Thomas

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:40 PM CDT, 2 hours 24 minutes earlier. Its key messages:

  • Isolated to scattered severe thunderstorms are possible this afternoon, especially south of Highway 2.
  • Showers continue on Friday with much cooler temperatures.
  • There is a 60 percent chance for at least 1 inch of rain over eastern North Dakota today through Friday. Best chances west of the Red River.
Area forecast discussion, May 15, 1:40 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
Issued by National Weather Service Bismarck ND
140 PM CDT Thu May 15 2025

.KEY MESSAGES...

- Isolated to scattered severe thunderstorms are possible this afternoon,
  especially south of Highway 2.

- Showers continue on Friday with much cooler temperatures.

- There is a 60 percent chance for at least 1 inch of rain over
  eastern North Dakota today through Friday. Best chances west
  of the Red River.

&&

.DISCUSSION...
Issued at 137 PM CDT Thu May 15 2025

...Synopsis...

A strong upper low, and the corresponding shortwave, will traverse the area
today through Friday. This will bring widespread rain chances to eastern North
Dakota, northwest Minnesota, and west-central Minnesota. A few of todays storms
could become severe. Heading into Friday, look for continuing rainfall and much
cooler temperatures. Highs are only expected to reach the 40s and 50s. Cooler
temperatures remain in place this weekend as high temperatures reach the upper
40s Saturday, then climb into the 50s for Sunday. Highs will then be in the 60s
through the first half on next week.

...Severe Storms Possible Today...

H5 upper low continues to approach southeastern North Dakota this afternoon.
Soundings indicate the presence of CAPE values ranging from 1500 J/Kg to 2500 J/Kg.
Low level shear, both in the 0-1km and 0-3km layers looks supportive of low top
supercells or cluster/supercell hybrid mode. As such, the risk for brief tornadoes
and hail up to 1 inch is worth a mention. Additionally, funnels are possible as the
upper low passes through the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1251 PM CDT Thu May 15 2025

Several rounds of showers and thunderstorms are expected to
continue moving through the region today, primarily from south
to north. MVFR to IFR visibility, strong and erratic wind gusts,
and possibly MVFR ceilings can be expected with the strongest
storms today. Later this afternoon into tonight, low ceilings
are forecast to spread across the area from southwest to
northeast, mostly IFR west of KGFK and KFAR, and MVFR elsewhere.
Winds will mostly be out of the southeast to northeast around
10-20 kts through the forecast period, strongest this afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from 7 AM Friday to 1 AM CDT Saturday for
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...Wind Advisory from 7 AM Friday to 1 AM CDT Saturday for
     MNZ001>004-007.

&&

DISCUSSION...Lynch
AVIATION...ZH/Hollan
Hazardous weather outlook, May 15, 2:16 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
Issued by National Weather Service Bismarck ND
216 PM CDT Thu May 15 2025

MNZ004-007-NDZ006>008-014>016-024-026>029-054-161930-
Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Western Walsh-
216 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of northwest
Minnesota, northeast North Dakota, and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday...A Wind Advisory is in effect from 7 AM Friday to 1 AM CDT
Saturday.

Saturday night...Frost risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ029>032-040-161930-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
216 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of central
Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect until 8 PM CDT.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Saturday night...Frost risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ015>017-022-023-027-161930-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-West Becker-
216 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of north central
Minnesota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a Level 1 out of 5 risk for severe thunderstorms this
afternoon. Expected hazards include hail up to the size of
quarters, wind gusts to 60 mph, and a tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Saturday night...Frost risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ005-006-008-009-013-014-161930-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-
216 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of north central
Minnesota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Saturday night...Frost risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ024-028-161930-
Hubbard-East Becker-
216 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of north central
Minnesota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a Level 2 out of 5 risk for severe thunderstorms this
afternoon. Expected hazards include hail up to the size of
quarters, wind gusts to 60 mph, and a tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Saturday night...Frost risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>003-NDZ030-038-039-049-052-053-161930-
West Polk-Norman-Clay-Traill-Barnes-Cass-Ransom-Sargent-Richland-
216 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of northwest
Minnesota, west central Minnesota, and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a Level 1 out of 5 risk for severe thunderstorms this
afternoon. Expected hazards include hail up to the size of
quarters, wind gusts to 60 mph, and a tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday...A Wind Advisory is in effect from 7 AM Friday to 1 AM CDT
Saturday.

Saturday night...Frost risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 15, 3:32 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
332 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Gst     2 W Eldred              47.69N 96.82W
05/15/2025  M60 MPH          Polk               MN   Mesonet

            Mesonet station 211549 Eldred MN NDAWN.

0325 PM     Tstm Wnd Gst     1 NW Underwood          46.30N 95.88W
05/15/2025  M60 MPH          Otter Tail         MN   Mesonet

            Wind gust measured by 33ft NDAWN sensor.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:35 PM CDTWind AdvisoryFGFClay, Kittson, Marshall, Norman, Polk35 hr
May 15, 2:21 PM CDTTornado WarningFGFGrant, Otter Tail, Wilkin39 min
May 15, 2:49 PM CDTTornado WarningFGFWadena41 min
May 15, 3:45 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake60 min
May 15, 3:55 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman35 min
May 15, 4:25 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman, Polk50 min
May 15, 4:33 PM CDTSevere Thunderstorm WarningFGFPolk42 min
May 15, 4:43 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau62 min
May 15, 5:17 PM CDTTornado Warning Tornado observedFGFPolk28 min
May 15, 5:43 PM CDTTornado WarningFGFMarshall, Roseau32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.